From Wikipedia, the free encyclopedia - View original article
|Classification and external resources|
|Classification and external resources|
Ototoxicity is the property of being toxic to the ear (oto-), specifically the cochlea or auditory nerve and sometimes the vestibular system; it is commonly medication-induced. Ototoxic drugs include antibiotics such as gentamicin, loop diuretics such as furosemide and platinum-based chemotherapy agents such as cisplatin. A number of nonsteroidal anti-inflammatory drugs (NSAIDS) have also been shown to be ototoxic. This can result in sensorineural hearing loss, dysequilibrium, or both. Either may be reversible and temporary, or irreversible and permanent.
Antibiotics in the aminoglycoside class, such as gentamicin and tobramycin, may produce cochleotoxicity through a poorly understood mechanism. It may result from antibiotic binding to NMDA receptors in the cochlea and damaging neurons through excitotoxicity. Aminoglycoside-induced production of reactive oxygen species may also injure cells of the cochlea. Once-daily dosing and co-administration of N-acetylcysteine may protect against aminoglycoside-induced ototoxicity. The ototoxicity of gentamicin can be exploited to treat some individuals with Ménière's disease by destroying the inner ear, which stops the vertigo attacks but causes permanent deafness.
Macrolide antibiotics, including erythromycin, are associated with reversible ototoxic effects. The underlying mechanism of ototoxicity may be impairment of ion transport in the stria vascularis. Predisposing factors include renal impairment, hepatic impairment, and recent organ transplantation.
The loop diuretic furosemide is associated with ototoxicity, particularly when doses exceed 240 mg per hour. The related compound ethacrynic acid has a higher association with ototoxicity, therefore it is preferred only for patients with sulfur allergies. Bumetanide confers a decreased risk of ototoxicity compared to furosemide.
Platinum-containing chemotherapeutic agents, including cisplatin and carboplatin, are associated with cochleotoxicity characterized by high-frequency hearing loss and tinnitus (ringing in the ears). Ototoxicity is less frequently seen with the related compound oxaliplatin. Cisplatin-induced ototoxicity is dose-dependent, typically occurring with doses greater than 60 mg/m2, and tend to occur when chemotherapy is given every two weeks compared to every one week. Cisplatin and related agents are absorbed by the cochlear hair cells and result in ototoxicity through the production of reactive oxygen species. The decreased incidence of oxaliplatin ototoxicity has been attributed to decreased uptake of the drug by cells of the cochlea. Administration of amifostine has been used in attempts to prevent cisplatin-induced ototoxicity, but the American Society of Clinical Oncology recommends against its routine use.
Ototoxic effects are also seen with quinine and heavy metals such as mercury and lead. At high doses, aspirin and other salicylates may also cause high-pitch tinnitus and hearing loss in both ears, typically reversible upon discontinuation of the drug. The erectile dysfunction medications Viagra, Levitra, and Cialis have also been reported to cause hearing loss.
Ototoxic chemicals interact with mechanical stresses on the hair cells of the cochlea in different ways. For organic solvents such as toluene, styrene or xylene, the combined exposure with noise increases the risk of hearing loss in a synergistic manner. Heavy metals, asphyxiants and endocrine disruptors have a variety of interactions as well. Specific toxicity limits for combined exposures are not well established. However, given the potential for enhanced risk of hearing loss, the noise exposures should be kept below 85 decibels, and the chemical exposures should be below the recommended exposure limits given by agencies such as OSHA, NIOSH, or ACGIH.
No specific treatment may be available, but withdrawal of the ototoxic drug may be warranted when the consequences of doing so are less severe than those of the ototoxicity.
It is difficult to distinguish between nerve damage and structural damage due to similarity of the symptoms. Diagnosis of ototoxicity typically results from ruling out all other possible sources of hearing loss and is often the catchall explanation for the symptoms. Treatment options vary depending on the patient and the diagnosis. Some patients experience only temporary symptoms that do not require drastic treatment while others can be treated with medication. Physical therapy may prove useful for regaining balance and walking abilities. Cochlear implants are sometimes an option to restore hearing. Such treatments are typically taken to comfort the patient, not to cure the disease or damage caused by ototoxicity. There is no cure or restoration capability if the damage becomes permanent, although cochlear nerve terminal regeneration has been observed in chickens, which suggests that there may be a way to accomplish this in humans.
The cochlea is primarily a hearing structure situated in the inner ear. It is the snail-shaped shell containing several nerve endings that makes hearing possible. Ototoxicity typically results when the inner ear is poisoned by medication that damages the cochlea, vestibule, semi-circular canals, or the auditory/ vestibulocochlear nerve. The damaged structure then produces the symptoms the patient presents with. Ototoxicity in the cochlea may cause hearing loss of the high-frequency pitch ranges or complete deafness, or losses at points between. It may present with bilaterally symmetrical symptoms, or asymmetrically, with one ear developing the condition after the other or not at all. The time frames for progress of the disease vary greatly and symptoms of hearing loss may be temporary or permanent. Ototoxicity in the cochlea can also produce tinnitus.
Two types of otolith organs are housed in the vestibule: the saccule, which points vertically and detects vertical acceleration, and the utricle, which points horizontally and detects horizontal acceleration. The otolith organs together sense the head’s position with respect to gravity when the body is static; then the head’s movement when it tilts; and pitch changes during any linear motion of the head. The saccule and utricle detect different motions, which information the brain receives and integrates to determine where the head is and how and where it is moving.
The vestibule and the semi-circular canals together detect all directions of head movement.
The semi-circular canals are three bony structures filled with fluid. As with the vestibule, the primary purpose of the canals is to detect movement. Each canal is oriented at right angles to the others, enabling detection of movement in any plane. The posterior canal detects rolling motion, or motion about the X axis; the anterior canal detects pitch, or motion about the Y axis; the horizontal canal detects yaw motion, or motion about the Z axis. When a medication is toxic in the vestibule or the semi-circular canals, the patient senses loss of balance or orientation rather than losses in hearing. Symptoms in these organs present as vertigo, difficulties walking in low light and darkness, disequilibrium, oscillopsia among others. Each of these problems is related to balance and the mind is confused with the direction of motion or lack of motion. Both the vestibule and semi-circular canals transmit information to the brain about movement; when these are poisoned, they are unable to function properly which results in miscommunication with the brain.
When the vestibule and/or semi-circular canals are affected by ototoxicity, the eye can also be affected. Nystagmus and oscillopsia are two conditions that overlap the vestibular and ocular systems. These symptoms cause the patient to have difficulties with seeing and processing images. The body subconsciously tries to compensate for the imbalance signals being sent to the brain by trying to obtain visual cues to support the information it is receiving. This results in that dizziness and “woozy” feeling patients use to describe conditions such as oscillopsia and vertigo.
The auditory/vestibulocochlear nerve, or cranial nerve VIII, is the least afflicted component of the ear when ototoxicity arises, but if the nerve is affected, the damage is most often permanent. Cranial nerve VIII “has a vestibular part which functions in balance, equilibrium, and orientation in three-dimensional space, and a cochlear part which functions in hearing." Despite the vestibular or cochlear structures functioning normally, affliction of the nerve effectively arrests communication between these structures and the brain. Symptoms present similar to those resulting from vestibular and cochlear damage, including tinnitus, ringing of the ears, difficultly walking, deafness, and balance and orientation issues.